Texas, 2008

Tornadoes and Hail in Texas, April 9 to 10, 2008

April 9 to 10, 2008 · NWS SJT · 26 events in 12 counties and zones

The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.4 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes. At around midnight, a line of severe thunderstorms developed across the western sections of West Central Texas. As this line moved rapidly east, severe thunderstorms within the line evolved into supercells with strong rotation that went on to produce multiple tornadoes. There were also reports of straight line wind damage across West Central Texas from this line of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 9, 12:36 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 9, 12:36 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
136 PM CDT WED APR 9 2008

.UPDATE...
ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE
ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/

UPDATE...
HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION
THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH
21Z.

PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/

AVIATION...
A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS
WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS
OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO
OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS
AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE
EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS
THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST
OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT
FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN
INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST
ACROSS WEST CENTRAL TEXAS TONIGHT.  21

PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/

DISCUSSION...

A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS
ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER
THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED
CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO
MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH
DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST
AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS
AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW
IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND
NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE
BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION
DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED
TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN
FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS
POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A
DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR
EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF
PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS
AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO
SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS
LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG
TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS
EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS
A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE.

THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL
QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL
CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND
DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS
OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE
AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND
GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY
EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER
PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID
COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE
CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS
FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY
DAY IS INDEED IN STORE.

ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND
THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE
GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS
FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER
THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE
WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  58  77  40  74 /  70  10  10  10
SAN ANGELO  58  83  43  78 /  60  10  10   0
JUNCTION  63  85  44  83 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

&&

99/15
Hazardous weather outlook, Apr 9, 12:52 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.

23/HUBER

The radar

The Dyess AFB radar (KDYX), 63 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 tornado, 8 thunderstorm wind. Local standard time, as filed.

Tornado, Taylor

When
April 9, 2:28 PM CST to 2:31 PM CST
Where
Taylor County, 4.02 mi NW of Tye
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.490, -99.920

Storm chasers reported a brief tornado just west of Tye off Interstate 20.

Tornado, Taylor

When
April 9, 2:35 PM CST to 2:38 PM CST
Where
Taylor County, 1.81 mi NE of Tye
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
32.470, -99.850

Storm chasers reported a brief tornado 2 miles northeast of Tye, or about 3/4 mile north of Interstate 20.

Hail, Jones

When
April 9, 2:37 PM CST
Where
Jones County, 1.88 mi ENE of Hodges
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.590, -99.870

Hail, Jones

When
April 9, 2:53 PM CST
Where
Jones County, 3.5 mi S of Nugent
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.650, -99.660

Hail, Taylor

When
April 9, 3:00 PM CST
Where
Taylor County, 0.58 mi E of Abilene
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.450, -99.720

Hail, Jones

When
April 9, 3:10 PM CST
Where
Jones County, 5.42 mi ESE of Abilene
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.530, -99.630

Hail, Callahan

When
April 9, 3:15 PM CST
Where
Callahan County, 5.14 mi NNW of Clyde
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
32.470, -99.530

Hail, Shackelford

When
April 9, 3:20 PM CST
Where
Shackelford County, 12.23 mi SSW of Acampo
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
32.560, -99.520

Baseball size hail was reported near the intersection of Highways 351 and 604.

Hail, Fisher

When
April 9, 6:50 PM CST
Where
Fisher County, 1.5 mi SSE of Roby
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.730, -100.370

Hail, Fisher

When
April 9, 7:00 PM CST
Where
Fisher County, Sylvester
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.720, -100.250

Hail, Haskell

When
April 9, 10:15 PM CST
Where
Haskell County, 2.82 mi SSE of Weinert
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.280, -99.670

Tornado, Irion

When
April 9, 10:57 PM CST to 11:04 PM CST
Where
Irion County, 10.48 mi NNE of Sherwood to 14.05 mi NNE of Sherwood
Rating
EF0
Path length
3.67 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.422, -100.738

The NWS storm survey revealed the tornado snapped tree limbs along Farm to Market Road 853.

Tornado, Tom Green

When
April 9, 11:01 PM CST to 11:06 PM CST
Where
Tom Green County, 0.67 mi WNW of Tankersly Arpt to 1.3 mi NE of Tankersly Arpt
Rating
EF1
Path length
1.5 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
31.335, -100.690

The NWS storm survey found that a tornado tore the roof and some walls off the upper floor of a residential home just southwest of Tankersley. Wind speeds were estimated around 100 mph.

Thunderstorm Wind, Nolan

When
April 9, 11:05 PM CST to 11:10 PM CST
Where
Nolan County, 2.71 mi SW of Nolan
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.240, -100.280

A car was blown over.

Tornado, Tom Green

When
April 9, 11:07 PM CST to 11:15 PM CST
Where
Tom Green County, 2.25 mi S of Twin Buttes Res to 3.45 mi NNE of Pecan Station
Rating
EF0
Path length
6.73 mi
Path width
80 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.318, -100.524

The NWS storm survey revealed that the tornado snapped tree limbs near the Twin Buttes Equalization Channel and downed 6 utility poles along Schwartz Road.

Tornado, Tom Green

When
April 9, 11:14 PM CST to 11:18 PM CST
Where
Tom Green County, 3.09 mi SSW of San Angelo Res to 1.56 mi WSW of San Angelo
Rating
EF1
Path length
4.06 mi
Path width
150 yd
Property damage
$6.0 million
Reported by
NWS Storm Survey
Coordinates
31.438, -100.518

The NWS storm survey team found a tornado track across the Houston Harte Expressway that caused severe damage to a large distribution warehouse. Also, the tornado overturned 2 trailers, knocked down a communication tower, utility poles, and power lines, flipped cars, damaged roofs and road signs along the expressway. A couple of truck drivers who rode out the storm reported their tractor trailers were lifted at times during the tornado. One motorist in a smaller truck took shelter at the nearby Allsup's gas station reported being lifted up while he was in his small truck and seeing a small tornado.

Hail, Tom Green

When
April 9, 11:15 PM CST
Where
Tom Green County, 1.18 mi W of San Angelo
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.470, -100.450

Thunderstorm Wind, Tom Green

When
April 9, 11:18 PM CST to 11:23 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
65 kt (75 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.450, -100.450

Wind gusts of 60 to 75 mph were reported. The Paul Ann area suffered chimney damage while trees were uprooted around Angelo State University. Several fences, poles and power lines were also knocked down by the damaging winds.

Tornado, Tom Green

When
April 9, 11:32 PM CST to 11:35 PM CST
Where
Tom Green County, 3.58 mi SSE of Vancourt to 4.6 mi SE of Vancourt
Rating
EF0
Path length
2 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.304, -100.152

The NWS storm survey revealed the tornado destroyed 20 sheep shelters, damaged irrigation equipment, overturned an RV travel trailer and removed tin from a large outbuilding.

Thunderstorm Wind, Taylor

When
April 9, 11:45 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
32.280, -99.830

A couple of power lines and trees were knocked down by the damaging thunderstorm winds.

Thunderstorm Wind, Tom Green

When
April 9, 11:50 PM CST to 11:53 PM CST
Where
Tom Green County, Veribest
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.470, -100.270

About 12 utility poles were knocked down by the thunderstorm winds.

Thunderstorm Wind, McCulloch

When
April 10, 12:00 AM CST
Where
McCulloch County, 1.38 mi S of Salt Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.280, -99.600

Trees and road signs were blown down on Farm to Market Road 503 about 8 miles south of Doole.

Thunderstorm Wind, Coleman

When
April 10, 12:20 AM CST
Where
Coleman County, Coleman
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.830, -99.430

There were several roofs damaged with one roof blown off.

Tornado, Brown

When
April 10, 12:35 AM CST to 12:38 AM CST
Where
Brown County, 3.66 mi ESE of Bangs to 3.92 mi W of Brownwood
Rating
EF1
Path length
1.54 mi
Path width
125 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
31.704, -99.071

The NWS storm survey revealed an EF1 tornado with winds estimated at 90 mph, damaging grain silos, roofs and overturning a trailer.

Thunderstorm Wind, Brown

When
April 10, 12:37 AM CST
Where
Brown County, 0.69 mi S of Bangs
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.710, -99.130

Thunderstorm Wind, Brown

When
April 10, 12:46 AM CST
Where
Brown County, 0.91 mi SW of Brownwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.710, -98.990

Power lines were blown down. A mobile home was damaged and a large old outdoor movie screen was destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93190, 93191, 81010, 81012, 81015, 81019, 81020, 81027, 80778, 81039, 81040, 93240, 93193, 93253, 93198, 93201, 81041, 81101, 93230, 93257, 97137, 93258, 93261, 93234, 81102, 93264.